A 15-year-old boy with no known medical problems experienced vasovagal syncope several minutes after the third dose of hepatitis B vaccine. He fell backwards onto a concrete floor covered by a thin carpet, striking his occiput, and was momentarily unconscious. He briefly regained consciousness and complained of pain in the chest and arms. Then he reportedly had convulsions and went into cardiopulmonary arrest. Resuscitation attempts were unsuccessful. In a nearby emergency department, he was found to be in ventricular fibrillation, and attempts at defibrillation were unsuccessful. Autopsy revealed frontal lobe contusions, cerebral hemorrhage, cerebral edema, and no skull fracture. The death was ruled as accidental, and the medical examiner concluded that a vasovagal reaction had led to this injury. This death was first reported in the lay press, and then the events were reported to the Vaccine Adverse Event Reporting System (VAERS). The Food and Drug Administration (FDA) has previously described reports of syncope and unintentional injury after immunization,1 and there are now recommendations2,3 that patients be observed for 15 to 20 minutes after immunization.
Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more
Subscribe for full-text access to content from 1998 forward and a host of useful features
Activate your current subscription (AMA members and current subscribers)
Purchase Online Access to this article for 24 hours
Thank you for submitting a comment on this article. It will be reviewed by JAMA Pediatrics editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 7
Customize your page view by dragging & repositioning the boxes below.
More Listings atJAMACareerCenter.com >
Users' Guides to the Medical Literature
Example 2: Transient Loss of Consciousness
Users' Guides to the Medical Literature
For example, in a sequence of studies of syncope, investigators required that the symptoms occur...
All results at
and access these and other features:
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.